Sophia Antipolis, 15 November 2011: People taking anti-psychotic drugs and anti-depressant drugs have a much higher risk of dying during an acute coronary event of a fatal arrhythmia than the rest of the population, finds a Finnish study published in the European Heart Journal.1
The study showed that the combined use of both antipsychotic and antidepressant drugs was associated with an even greater risk of sudden cardiac death (SCD) during a coronary event.
"We've known for some time that mental disorders increase the risk of cardiovascular mortality, but it hasn't been clearly established if psychiatric disorders, such as depression or schizophrenia, predispose to the occurrence of cardiovascular events or if they increase the patient's vulnerability to suffer fatal outcomes during the event. For the first time, this study has shown us that it is the increased vulnerability during the event that is the determining factor," said Heikki Huikuri, the study's principal investigator from the Institute of Clinical Medicine, University of Oulu (Oulu, Finland). "It points to an urgent need to improve screening for cardiovascular risk factors in psychiatric patients."
The study shows, he added, that where possible, the combination of anti-psychotic and anti-depressant medications should be avoided, and that off-label use of psychotropic drugs in the treatment of pain and sleep disorders should be restricted.
The study was part of the larger Finnish Genetic Study of Arrhythmic Events (FinGesture), a prospective case-control study designed to compare genetic and other risk profiles of the victims of sudden cardiac death with the survivors of acute coronary events. Between 1998 and 2009 FinGesture collected data on 2732 consecutive victims of out of hospital sudden death from an area in Northern Finland, with each case having autopsy confirmation of sudden cardiac death during an acute coronary event. The control group was composed of 1256 patients treated at the University Hospital of Oulu who survived acute myocardial infarction. Information about the victims' latest medication was collected from medico legal autopsy reports and questionnaires answered by relatives.
The results showed that 9.7% of patients in the sudden death group had used antipsychotics in comparison to 2.4% in the control group (OR 4.4. 95% CI 2.9-6.6; P<0.001). For antidepressants 8.6 % of patients in the sudden death group had used this class of drugs compared to 5.5% in the control group (OR 1.6, 95% CI 1.2-2.2; P=0.003). Furthermore, results showed that combining phenothiazines and any antidepressant was associated with a very high risk of SCD (OR 18.3, 95% CI: 2.5 135.3<0.001).
The analysis showed that differences in the use of psychotropic medications between the two groups remained significant after adjusting for the use of cardiovascular drugs such as aspirin, beta blocking medication and angiotensin converting enzyme (ACE) inhibitors.
In the study, victims of SCD used both tricyclic anti-depressants (TCAs) and anti-psychotics more frequently, but excess use of selective serotonin reuptake inhibitors (SSRIs) and newer antidepressants was not found to be significant. "This clearly shows us that the mental disorder itself was not the reason for the association, but rather that it was the drugs used to treat these patients that made sudden cardiac death more probable," said Huikuri.
Some anti-psychotic drugs have been shown to cause prolongation of the QT interval in the electrocardiogram, which can lead to malignant polymorphic ventricular arrhythmias, torsades de pointes, and ultimately to sudden death. At the cellular level, drugs have be association with inhibition of potassium channels, which correlates with prolongation of the QT interval.
"There's a real need to ensure that drug safety studies for new antipsychotic and antidepressant medications are undertaken in conditions of ischemia to reflect the situation found in a myocardial infarction," said Josep Brugada, from Hospital Clinic of Barcelona, Spain, who was the author of the editorial accompanying the paper.
In the editorial, Brugada wrote that he believed psychotropic drug users represent a high risk population for coronary events due to the combination of two factors . First they are at increased risk of suffering proarrhythmic effects from the drugs taken and second, they have an increased presence of classical cardiovascular risk factors. Studies, he said, have shown that these patients have a higher incidence of diabetes and dyslipidaemia than the general population, and are more likely to have hypertension and lead sedentary life styles. "I am convinced that it's the combination of these two factors which places this population at greater risk of cardiovascular death than the general population," he said.
Such observations point to the need for cardiologists and psychiatrists to establish reliable links between the two specialities. "Psychiatrists need to screen their patients routinely for cardiovascular risk factors and, if found to be high, refer to cardiologists," he said. "Equally, cardiologists should be alert for psychiatric problems and refer to psychiatrists. For patients with heart disease, guidelines need to be developed to establish which types of antipsychotic drugs and antidepressants should be used in different circumstances."
|Contact: ESC Press Office|
European Society of Cardiology